TechSpot

No 3D games/apps work

By Captain828
Apr 23, 2009
Topic Status:
Not open for further replies.
  1. Quick sytem info:
    OS: Vista Ultimate w/ SP1, 32bits
    GPU: ASUS EN9600GT
    Drivers used: 182.50, 185.68

    The very weird issue I'm getting:
    Every time I try a 3D app, my screen goes black and the dreaded "nvidia drivers have stopped working, but have recovered." message appears. This is where I end the faulty 3D app by terminating it's process.

    This affects absolutely all my games! CS:Source, GRiD, GTAIV etc. Always the same thing. In fact I get this extra error in GTAIV:
    [​IMG]
    And sometimes, I get an error referring to the buffer in CS:Source and GRiD.

    Another weird thing is that I can sometimes make a few frags in CS, but sometimes the issue pops-up right when I join a game.

    This issue seems to affect only 3D games, since I can play StarCraft without issues.

    What I've done:
    - totally uninstalled the nVidia drivers, rebooting into safe mode, uninstalling the default MS drivers and then erasing all info about nVidia (using Driver Sweeper and Driver Cleaner Pro), then installing new drivers
    - used both the new 185.68 drivers and the latest WHQL 182.50 drivers
    - updated to latest March '09 DirectX
    - checked with DXdiag: it shows no issues

    More important info:
    I "upgraded" to this 9600GT since my old ASUS 8800GTS-320 died on me a couple of days ago. So there was another GPU in my system before this, but I had no driver issues.
    Also, I got the 9600GT as a temporary replacement (since I would have to wait ~1 week for ASUS service) and the card was brand new, thus haven't been tested.

    I'm thinking of testing this GPU in a fresh Vista environment in order to exclude a possible faulty GPU... though I doubt this is the issue.

    If anyone can give me any extra advice, or knows what the issue is, please help me!

    Thanks in advance!
  2. Captain828

    Captain828 TS Guru Topic Starter Posts: 277

    Update:

    Just in case anyone gets into this mess:
    1) there was an issue with Rivatuner blocking the driver to install properly since it knew about the old GPU
    2) even after a total format of the OS partition there were issues of "blackscreening" every once in a while (say.. 15min)
    3) when OCing my old GPU, I left the PCI-E frequencies in the BIOS unchanged (120Mhz) after the new GPU was installed; I put them back to default (100Mhz)

    I don't have anymore issues now. Currently running the 182.50 x64 drivers on W7.
  3. hellokitty[hk]

    hellokitty[hk] Hello, nice to meet you! Posts: 4,367   +125

    EDIT: Disregard everything I said, I didn't really read that second post, and I didn't realize it was the same person...heh.

    That was a very good post, I must say.
    Your profile says you have windows seven, I don't remember if they have drivers (I don't think they do), but you can try that. My XP CS:S worked fine on w7, so did Starcraft, but you mentioned Starcraft works fine.

    I found that on a google search, some people were complaining about the GTVAIV patch causing it, but since all your 3D games are not working because of a different error, I doubt it.

    Since the issues started happening after you replaced your card, I don't see why you doubt the card, I would go ahead and trade GPU's with someone, or try onboard if you have it.
  4. Captain828

    Captain828 TS Guru Topic Starter Posts: 277

    sry about that :eek: perhaps I should have edited my old post.

    About GTAIV, I now seem to be getting some kind of securom error when trying to enter the game, probably some missing securom drivers. Guess I'll have to reinstall GTAIV then...

    Thx for trying to be of help! ;)
Topic Status:
Not open for further replies.


Add New Comment

TechSpot Members
Login or sign up for free,
it takes about 30 seconds.
You may also...


Get complete access to the TechSpot community. Join thousands of technology enthusiasts that contribute and share knowledge in our forum. Get a private inbox, upload your own photo gallery and more.